[Skip to Navigation]
Article
October 1964

Poststeroid Panniculitis: Report of a Case and Review of the Literature

Author Affiliations

CLEVELAND

From the Department of Dermatology, The Cleveland Clinic Foundation.

Fellow in the Department of Dermatology, The Cleveland Clinic.

Arch Dermatol. 1964;90(4):387-391. doi:10.1001/archderm.1964.01600040015002
Abstract

In a 16-month-old boy an unusual form of panniculitis developed after the rapid discontinuation of large doses of prednisone orally administered for an episode of acute nephrosis. A review of 16 previously reported cases is outlined; all patients but one had had acute rheumatic fever. The clinical courses of all the cases are similar. The onset of the subcutaneous nodules developed in from 1 to 13 days after withdrawal of prednisone therapy. There were few constitutional symptoms; the nodules usually disappeared spontaneously. Histopathologic study revealed needle-shaped clefts within fat cells, and infiltration of fat lobules by foam cells, histiocytes, lymphocytes, and foreign-body giant cells. The inflammatory reaction spared the interlobular septa. The pathogenesis of poststeroid panniculitis is not known, but it is regarded as a complication of orally administered corticosteroids.

×